Alert archive / North Dakota / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Aug 23, 2022, 7:51 PM CDT for Burleigh County, Emmons County, Morton County, North Dakota. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2022, 7:51 PM CDT (00:51 UTC)
- Expired
- Aug 23, 2022, 10:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Burleigh County, ND, Emmons County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 4 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 8:16 PM CDT | FLASH FLOOD | Bismarck, ND | REPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED. |
| Aug 23, 8:20 PM CDT | HEAVY RAIN 2.09 | 2 Ene Bismarck, ND | 2.09 INCHES OF RAIN BETWEEN 720 AND 820PM CDT. NICKEL SIZE HAIL TOO. STILL RAINING AND TIME OF REPORT. |
| Aug 23, 8:30 PM CDT | FLASH FLOOD | 1 Nne Bismarck, ND | WATER UP TO THE TOP OF CAR TIRES AND OVER SIDEWALKS NEAR CAPITOL BUILDING GROUNDS. PER VIDEO ON SOCIAL MEDIA FROM BROADCAST MEDIA. |
| Aug 23, 9:00 PM CDT | HEAVY RAIN 2.5 | Lincoln, ND | |
| Aug 23, 9:37 PM CDT | HEAVY RAIN 3 | 2 Nnw Bismarck, ND | RELAYED VIA BROADCAST MEDIA. STILL RAINING AT TIME OF REPORT. |
| Aug 23, 10:17 PM CDT | HEAVY RAIN 3.5 | 2 Ene Bismarck, ND | RELAYED VIA BROADCAST MEDIA. STILL RAINING AT TIME OF OBSERVATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 969 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
284
WGUS53 KBIS 240051
FFWBIS
NDC015-029-059-240345-
/O.NEW.KBIS.FF.W.0002.220824T0051Z-220824T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
751 PM CDT Tue Aug 23 2022
The National Weather Service in Bismarck has issued a
* Flash Flood Warning for...
Southwestern Burleigh County in south central North Dakota...
Eastern Morton County in south central North Dakota...
Northwestern Emmons County in south central North Dakota...
* Until 1045 PM CDT.
* At 750 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Bismarck, Mandan, Lincoln, Menoken, St. Anthony, Mcdowell Dam
Recreation Area, Fort Abraham Lincoln State Park, University Of
Mary and Huff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4693 10052 4659 10039 4658 10104 4691 10108
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
HARGROVE2 follow-up statements
575
WGUS73 KBIS 240204
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
904 PM CDT Tue Aug 23 2022
NDC029-240213-
/O.CAN.KBIS.FF.W.0002.000000T0000Z-220824T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmons ND-
904 PM CDT Tue Aug 23 2022
...THE FLASH FLOOD WARNING FOR NORTHWESTERN EMMONS COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 4693 10058 4674 10054 4672 10095 4691 10099
$$
NDC015-059-240345-
/O.CON.KBIS.FF.W.0002.000000T0000Z-220824T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burleigh ND-Morton ND-
904 PM CDT Tue Aug 23 2022
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
SOUTHWESTERN BURLEIGH AND NORTHEASTERN MORTON COUNTIES...
At 903 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Bismarck, Mandan, Lincoln, Mcdowell Dam Recreation Area and Fort
Abraham Lincoln State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4693 10058 4674 10054 4672 10095 4691 10099
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
HARGROVE009 WGUS73 KBIS 240342 FFSBIS Flash Flood Statement National Weather Service Bismarck ND 1042 PM CDT Tue Aug 23 2022 NDC015-059-240351- /O.EXP.KBIS.FF.W.0002.000000T0000Z-220824T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Burleigh ND-Morton ND- 1042 PM CDT Tue Aug 23 2022 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BURLEIGH AND NORTHEASTERN MORTON COUNTIES WILL EXPIRE AT 1045 PM CDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4693 10058 4674 10054 4672 10095 4691 10099 $$ HARGROVE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 6:43 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 23, 6:43 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 643 PM CDT Tue Aug 23 2022 .UPDATE... Issued at 623 PM CDT Tue Aug 23 2022 Scattered to numerous showers and thunderstorms continue across much of western and central North Dakota. Across the central and south, the latest SPC mesoanalysis shows MLCAPE values around 1000 to 1500 J/kg with effective shear values around 25 to 30 knots. This is supporting strong multicell development with an occasional severe updraft perking up. Strong DCAPE over 1000 J/kg would suggest that damaging wind gusts up to 70 mph would be the main threat with this activity, although some small to marginally severe hail is not out of the question. Further to the north, in the vicinity of the Turtle Mountains, a slightly better severe weather environment looks to be in place with MLCAPE up to 2500 J/kg and effective shear around 35 to 40 knots. Here, multicell and transient supercell structures will remain possible until we start to lose diurnal heating around and after sunset. It is worth noting that DCAPE here is much lower, so large hail may be more of a threat with this activity. Showers and thunderstorms will diminish after sunset and into the overnight hours, but a few isolated patches will remain possible across the south. && .SHORT TERM...(This Evening through Wednesday) Issued at 243 PM CDT Tue Aug 23 2022 Satellite imagery shows thunderstorms over north central North Dakota are beginning to fizzle out while storms begin to bubble across the southwest. An upper level disturbance over eastern Montana extending into western South Dakota will continue move northeastward into North Dakota. Warmer temperatures in the lower 90s with dewpoints in the lower 60s will provide plenty of energy for afternoon storms. This will lead to CAPE values around 1500-2000 j/kg with 0-6km bulk shear up to 30 kts over central North Dakota. Therefore, an isolated strong to severe storm should not be ruled out. Convection continues to bubble up in the southwest this afternoon while the CAMs highlight an area of precip along the HWY 83 corridor this evening. Thunderstorms along a stationary front slowly moving southward, located from Tioga to Minot, could see the greatest chance for severe weather this afternoon. Inverted V soundings and high D-CAPE around 1000 j/kg could support outflow winds up to 60 mph. Quarter size hail is possible this afternoon and evening from any strong to severe storms over central North Dakota. Thunderstorms could also produce brief heavy rain with PWATs well over 1 inch. Rain chances will continue overnight across much of the region. Thunderstorms are possible tonight, however the strong to severe threat should subside. A cold front is expected to move through the area tonight bringing low stratus deck in from Canada that will linger through tomorrow afternoon. Patchy fog is set to develop over portions of north central and northwestern North Dakota early this morning. Low temperatures are forecast to cool off into the upper 50s to lower 60s. High temperatures Wednesday are forecast to stay in 70s across the state with some lingering rain showers across the south. .LONG TERM...(Wednesday Night through Tuesday) Issued at 243 PM CDT Tue Aug 23 2022 Surface high pressure over the Dakotas is going to progress eastward Thursday as a shortwave over Montana. The aforementioned shortwave is going to increase precipitation chances Friday afternoon across the west. Temperatures are forecast to fairly cool in the upper 70s to 80s through work week with a warming trend returning this weekend. A slow moving cutoff low over the Pacific Northwest is forecast to reach the Northern Plains this weekend bringing increased chances for severe weather over the weekend. The CSU MLP is highlighting a 15% chance for severe weather Friday and Saturday. We will see how models develop the aforementioned system this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 623 PM CDT Tue Aug 23 2022 Scattered to numerous showers and thunderstorms continue this evening across much of western and central North Dakota. Some of these storms have been strong to severe and this threat may continue until around and shortly after sunset. The main threats for the strongest storms will be large hail to the size of quarters and wind gusts to 70 mph. Brief IFR/LIFR visibilities and gusty/erratic winds will be possible underneath the heaviest storm cores. Stratus will bring MVFR to IFR ceilings down from the north overnight, likely impacting KXWA, KDIK, KJMS, and KMOT. Ceilings should improve to VFR conditions late Wednesday morning to early afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...ZH SHORT TERM...Johnson LONG TERM...Johnson AVIATION...ZH
Hazardous weather outlook, Aug 23, 6:44 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 644 PM CDT Tue Aug 23 2022 NDZ002>005-010>013-019>023-034>036-242345- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Morton-Burleigh-Kidder- 644 PM CDT Tue Aug 23 2022 /544 PM MDT Tue Aug 23 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms are possible this evening. Strong to severe thunderstorms are possible with quarter hail size and winds gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-017-018-025-031>033-037-040>048-050-051-242345- Divide-Williams-McKenzie-Dunn-Foster-Golden Valley-Billings-Stark- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 644 PM CDT Tue Aug 23 2022 /544 PM MDT Tue Aug 23 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms are possible this evening. Severe weather is not likely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 23, 6:30 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
630 PM CDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 4 ESE BOTTINEAU 48.81N 100.36W
08/23/2022 M60 MPH BOTTINEAU ND TRAINED SPOTTER
PEA SIZE HAIL AND 0.68 INCH OF RAIN.
&&
RKLocal storm report, Aug 23, 6:51 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL MAX 47.82N 101.30W
08/23/2022 E1.00 INCH MCLEAN ND TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM MAX.
VARIOUS SIZES OF HAIL WITH THE BIGGEST AT
QUARTER SIZE. HEAVY RAIN. DID NOT MEASURE IT
YET.
&&
RKLocal storm report, Aug 23, 7:12 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL TURTLE LAKE 47.52N 100.89W
08/23/2022 E1.00 INCH MCLEAN ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&
ZHSpecial weather statement, Aug 23, 7:25 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
725 PM CDT Tue Aug 23 2022
NDZ034-035-046-240100-
Morton ND-Burleigh ND-Emmons ND-
725 PM CDT Tue Aug 23 2022
...THUNDERSTORMS WERE MOVING THROUGH THE BISMARCK AND MANDAN AREAS
EARLY THIS TUESDAY EVENING...
At 722 PM CDT, thunderstorms with wind gusts as high as 55 mph and
small hail were moving through the Bismarck and Mandan area. The
worst part of the Storm will pass just east of the city of Bismarck.
Movement was southeast at 35 mph. Very heavy rain will accompany the
storms and cause minor street flooding.
HAZARD...Wind gusts to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4641 10075 4686 10109 4710 10027 4676 10008
4664 10008 4663 10001 4647 9992 4640 9992
4641 10058 4643 10060 4641 10066
TIME...MOT...LOC 0022Z 324DEG 32KT 4681 10066
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JP MARTINLocal storm report, Aug 23, 7:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
737 PM CDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 4 ESE TURTLE LAKE 47.49N 100.82W
08/23/2022 E60 MPH MCLEAN ND PUBLIC
MINIMAL CROP DAMAGE, DIME SIZE HAIL, AND
1.80 INCHES OF RAIN. ARB OBSERVER.
&&
RKLocal storm report, Aug 23, 7:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST LINCOLN 46.77N 100.70W
08/23/2022 E60 MPH BURLEIGH ND NWS EMPLOYEE
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:25 PM CDT | Special Weather Statement | BIS | Burleigh | 35 min |
| Aug 23, 7:34 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 56 min |
Nearby
Flash Flood Warnings in North Dakota, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.